After reviewing all tests, the patient was diagnosed with clopidogrel-induced severe hepatitis and was taken off clopidogrel. Despite drug discontinuation, AST increased (2107 U/L), as did ALT (1567 U/L) and bilirubin (37mg/dL); INR increased to 2.1 despite vitamin K administration. The patient was given prednisone and ursodiol after which liver biochemistries normalized.

In this patient, the drug-induced hepatitis was particularly severe with marked elevation in transaminases, jaundice, and coagulopathy. While rare, this side effect has been previously described in other case reports where the degree of damage ranged from reversible liver injury to acute hepatic failure and death. Some of the cases were confirmed when patients were rechallenged with clopidogrel; onset of injury ranged from 3 to 180 days. In this case, onset was delayed, as the patient had been on the drug for 4.5 months before presenting with symptoms. This delay suggests the mechanism by which clopidogrel causes hepatocellular injury may have a toxic-metabolic etiology, but the patient’s response to corticosteroids also points to the possibility of an immune-mediated mechanism. Studies have suggested the active metabolite of clopidogrel may be responsible for hepatotoxicity.

Both the Naranjo scale and Roussel Uclaf Causality Assessment Method indicate clopidogrel as the probable cause of hepatitis in this patient, with a score of 8. Clopidogrel-induced hepatitis should be suspected in patients who present with abnormal liver enzymes within months of initiating therapy with the drug. The authors conclude by stating “prompt recognition and discontinuation of the offending agent are necessary, as progressive liver injury and even death can occur.”


Continue Reading

Reference:

1. Hesam Keshmiri, Anuj Behal, Shawn Shroff, and Charles Berkelhammer. Clopidogrel-Induced Severe Hepatitis: A Case Report and Literature Review. Reports in Hepatology. 2016; doi, 8068276